RLS-New here

i'm crying. I'm 17 and I haven't slept in days because of RLS. I don't know what to do, it's only in my left leg and arm. I have klonopin for anxiety attacks and tramadol for bad cramps I often get and I feel like if I told my doctor I have or suspect I have RLS he's going to think I want pills when that's not the case at all. I'm legitimately crying from not sleeping in literal DAYS because I just keep twitching and can't get comfortable with my left side. Occasionally the twitching gets so bad that it continues on after I fall asleep and there have been several occasions where I've hit myself while dead asleep and not knowing it or the fact that I went to the hospital until I woke up two days later because they kept having to give me shots to get my body to relax. I don't know what they gave my shots of.

Does anyone have any advice or anything at all to help me out? I need to sleep. I don't know what to do.

7 Replies

oldestnewest
  • What meds are you on and what doses? Tramadol can help a lot of people with RLS but it didn't help me at all. The dose for RLS seems to be 500mg twice a day. Similarly, klonopin helps some people but it didn't help me.

    Some meds, like anti histamines, and some anti depressants like amitriptyline can make RLS worse so check all your meds.

    Chocolate, caffeine and alcohol are also big culprits in causing RLS.

    Keep a sleep diary ( in fact 24 hr diary) listing all RLS episodes and when you go to sleep and when you wake and show it to your GP so he/she can see how this is severely affecting your life. Maybe then you will get a referral to a sleep/pain clinic asap and some much needed help. Also ask your GP for full blood tests ( particularly serum ferritin which needs to be at least 75, preferably over 100) as low iron can cause RLS.

    In the meantime, ask your GP to consider giving you gabapentin or pregabalin which are both helpful for RLS where tramadol and klonopin are not helping.

    I really feel for you. Get to your GP asap and ask for help.

  • I take effexor 75mg, tramadol 50mg, and klonopin 10mg. i've had it long before I started my effexor, which is for depression and ptsd (i get rls even worse after flashbacks so this has helped) They've also put me on valium 50mg and baclofen 20mg for what they call "twitching episodes" in the past but all they ever did was make me sick to my stomach (it's hard for me to take pills anymore because of ODing when I was 12-- the taste has stayed with me, yuck)

  • Effexor is probably the culprit in worsening your RLS.

    rlshelp.org/

    The California RLS help site run by Dr Buchfuhrer lists all the possible drugs that can be used to help RLS and also those that will worsen it and most anti depressants fall in that category. Wellbutrin is an anti depressant which will be better for someone with RLS.

    Can you pinpoint when the RLS started. It may tie in with when you started Effexor.

    I think you should definitely work closely with your doctor to establish which drugs are making your RLS worse and which will help, given that you need meds to control your anxiety and depression.

    Refer your doctor to the website I've put the link to above. He/she will learn a lot of useful and helpful information.

    Still get the bloods done to check that serum ferritin.

    Thinking of you

  • Had rls way before starting effexor, years before, just got started today on Divalproex 500mg twice a night. I've tried over 100 anti depressants, this is the only one that's helped my depression instead of making me suicidal--no way am I getting off of it

  • Effexor is a nasty anti-depression drug, and that's a big dose! Very hard to get off it. A friend did get off it and avoided the "discontinuation syndrome" by using a technique called the Prozac Bridge. Essentially using Prozac to eventually replace the Effexor then withdrawal from the Prozac is way easier than withdrawal from the Effexor.

  • Prozac makes me worse, was the first thing they tried me on when I first started antidepressants at 10. Not going to get off of Effexor, stops my flashbacks to abuse and is the only antidepressant out of HUNDREDS they've tried that hasn't made me worse. Woo mental illnesses. I have to have Effexor for my depression, ptsd, and anxiety, there's no getting around it. Thank you though (:

  • I can't even begin to think of what you are going through. All of these pharma therapies should be short term. For future treatments holistic practitioners are a good place to start along with meditation, exercise, diet changes, and supplements. I was always amazed that Dissociative Identity Disorder (multiple personality) patients could exhibit a personality with a disease like diabetes and then exhibit a different personality without it! Here is a great read on some of this phenomenon. Good Luck! amazon.com/You-Are-Placebo-...

You may also like...